Pennsylvania, 2002

Hail and Damaging Winds in Pennsylvania, May 14, 2002

May 14, 2002 · NWS PBZ · 8 events in 6 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 2:35 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 14, 2:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT TUE MAY 14 2002

GFS/MRF MODEL ENSEMBLE SHOWS UPPER LEVEL TROUGH REMAINING OVER THE
EASTERN U.S. INTO EARLY NEXT WEEK...SO TEMPERATURES WILL REMAIN
COLDER THAN NORMAL FOR NEXT 5-6 DAYS.

KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE HEAD OF
THE OHIO REGION THIS EVENING...WITH SMALL HAIL AND GUSTS TO 35 MPH
POSSIBLE...PER LATEST RADAR DATA AND ETA SOUNDINGS ASSOCIATED WITH
WANING CYCLONIC NORTHWEST FLOW OFF THE GREAT LAKES.

NEXT OPPORTUNITY FOR PRECIPITATION WILL BE ASSOCIATED WITH A FRONTAL
SYSTEM ORIGINATING OUT OF THE SOUTHERN ROCKIES. THE ETA AND AVN HINT
THAT THERE COULD BE ENOUGH INSTABILITY TO INITIATE SHOWERS AND
THUNDERSTORMS LATE THURSDAY AFTERNOON...BUT WE OPTED TO START
MENTION THURSDAY NIGHT WHEN THE LIFT APPEARS TO BECOME MUCH
STRONGER.

ON FRIDAY...NEXT WAVE OF LOW PRESSURE ASSOCIATED WITH THIS
SYSTEM...WILL MOVE THROUGH THE OHIO VALLEY...AND GENERATE
WIDESPREAD STRONG LIFT...COUPLED WITH DEEP MOISTURE/PRECIPITABLE
WATER 1.4 INCHES/ AND MARGINAL INSTABILITY...SO RAIN AMOUNTS CAN
EXCEED 1 INCH. CONSEQUENTLY MENTIONED HEAVY RAIN AND
THUNDERSTORMS. THIS RAIN WILL DIMINISH TO SCATTERED SHOWERS FRIDAY
NIGHT...AS THE SYSTEM EXITS. AFTER THAT...DRY CONDITIONS INTO THE
MIDDLE OF NEXT WEEK AND TEMPERATURES SLIGHTLY COLDER THAN NORMAL.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

LAG

In the hours before

Special weather statement, May 14, 2:37 PM EST, 1 hour 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT TUE MAY 14 2002

...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS AREA...

THE COMBINATION OF AFTERNOON HEATING AND VERY UNSTABLE CONDITIONS IN
THE UPPER ATMOSPHERE IS PRODUCING AFTERNOON THUNDERSTORM ACTIVITY
ACROSS THE REGION.

MANY OF THESE STORMS ARE ALSO PRODUCING SMALL PEA-SIZED HAIL...ALONG
WITH BRIEF...TORRENTIAL DOWNPOURS AND WIND GUSTS TO AROUND 40 MPH.

THESE THUNDERSTORMS WILL BEGIN TO DISSIPATE TOWARDS THE EVENING
HOURS AS THE SUN BEGINS TO SET.  HOWEVER...IF YOU WILL BE DRIVING
ACROSS THE AREA THIS AFTERNOON BE ON THE LOOKOUT FOR THESE STORMS
WHICH CAN SHARPLY REDUCE VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS.

The radar

The Pittsburgh radar (KPBZ), 35 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 14, 4:10 PM EST to 4:30 PM EST
Where
Washington County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -80.200

Thunderstorm winds downed numerous trees and power lines across the county.

Thunderstorm Wind, Fayette

When
May 14, 4:13 PM EST to 4:30 PM EST
Where
Fayette County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -79.633

A thunderstorm microburst passed across Fayette County. This microburst downed numerous trees and power lines across the area. The hardest hit area appeared to be the town of Grindstone, where widespread tree damage was reported.

Thunderstorm Wind, Beaver

When
May 14, 4:25 PM EST to 4:45 PM EST
Where
Beaver County, Countywide
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -80.333

A microburst passed across Beaver County, producing wind damage countywide, especially in the towns of Economy, Rochester, Beaver Falls and Ambridge. This microburst downed numerous trees and power lines. Several of these trees were blown down onto houses. One business in Beaver Falls had the brick facade blown from the front of the building.

Hail, Allegheny

When
May 14, 4:30 PM EST
Where
Allegheny County, Blawnox
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -79.850

Thunderstorm Wind, Greene

When
May 14, 4:50 PM EST
Where
Greene County, Graysville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -80.400

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Greene

When
May 14, 4:56 PM EST
Where
Greene County, Clarksville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -80.050

Thunderstorm winds downed several trees.

Thunderstorm Wind, Westmoreland

When
May 14, 5:00 PM EST to 5:20 PM EST
Where
Westmoreland County, Countywide
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -79.450

Microburst winds downed numerous trees across the county, with the North Huntington, Sewickley Township, Unity, Hempfield and Greensburg areas especially hard hit.

Thunderstorm Wind, Washington

When
May 14, 5:39 PM EST
Where
Washington County, Washington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -80.250

Thunderstorm winds downed several trees across the South Strabane Township area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299084, 5299085, 5299086, 5299087, 5299088, 5299089, 5299188, 5299189.